Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



$ I[\omega_2]$ can be the nonstationary ideal on $ \operatorname{Cof}(\omega_1)$

Author: William J. Mitchell
Journal: Trans. Amer. Math. Soc. 361 (2009), 561-601
MSC (2000): Primary 03E35
Published electronically: September 8, 2008
MathSciNet review: 2452816
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We answer a question of Shelah by showing that it is consistent that every member of $ I[\omega_2]\cap\operatorname{Cof}(\omega_1)$ is nonstationary if and only if it is consistent that there is a $ \kappa^+$-Mahlo cardinal $ \kappa$.

References [Enhancements On Off] (What's this?)

  • [Abr83] Uri Abraham, Aronszajn trees on $ \aleph \sb{2}$ and $ \aleph \sb{3}$, Ann. Pure Appl. Logic 24 (1983), no. 3, 213-230. MR 717829 (85d:03100)
  • [AS83] Uri Abraham and Saharon Shelah, Forcing closed unbounded sets, Journal of Symbolic Logic 48 (1983), no. 3, 643-657. MR 716625 (85i:03112)
  • [Bau84] James E. Baumgartner, Applications of the proper forcing axiom, Handbook of set-theoretic topology, North-Holland, Amsterdam, 1984, pp. 913-959. MR 86g:03084
  • [FMS88] Matt Foreman, Menachem Magidor, and Saharon Shelah, Martin's maximum, saturated ideals, and non-regular ultrafilters, I, Annals of Mathematics (2nd series) 127 (1988), 1-47.
  • [Fri06] Sy-David Friedman, Forcing with finite conditions, Set theory, Trends Math., Birkhäuser, Basel, 2006, pp. 285-295. MR 2267153
  • [Ham03] Joel David Hamkins, Extensions with the approximation and cover properties have no new large cardinals, Fund. Math. 180 (2003), no. 3, 257-277, arXiv:math.LO/0307229. MR 2063629
  • [Kos00] Piotr Koszmider, On strong chains of uncountable functions, Israel Journal of Mathematics 118 (2000), 289-315. MR 1776085 (2001g:03091)
  • [Mit04] William J. Mitchell, A weak variation of Shelah's $ I[\omega\sb 2]$, J. Symbolic Logic 69 (2004), no. 1, 94-100. MR 2039349
  • [Mit05] -, Adding closed unbounded subsets of $ \omega\sb 2$ with finite forcing, Notre Dame J. Formal Logic 46 (2005), no. 3, 357-371. MR 2162106
  • [Mit06] -, On the Hamkins approximation property, Ann. Pure Appl. Logic 144 (2006), no. 1-3, 126-129. MR 2279659
  • [Mit73] William J. Mitchell, Aronszajn trees and the independence of the transfer property, Ann. Math. Logic 5 (1972/73), 21-46. MR 47:1612
  • [She91] Saharon Shelah, Reflecting stationary sets and successors of singular cardinals, Arch. Math. Logic 31 (1991), no. 1, 25-53, [Sh351]. MR 93h:03072
  • [Tod85] Stevo Todorčević, Directed sets and cofinal types, Trans. Amer. Math. Soc. 290 (1985), no. 2, 711-723. MR 792822 (87a:03084)
  • [Zap96] Jindrich Zapletal, Characterization of the club forcing, Papers on general topology and applications (Gorham, ME, 1995), Ann. New York Acad. Sci., vol. 806, New York Acad. Sci., New York, 1996, pp. 476-484. MR 97m:03084

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 03E35

Retrieve articles in all journals with MSC (2000): 03E35

Additional Information

William J. Mitchell
Affiliation: Department of Mathematics, University of Florida, P.O. Box 118105, Gainesville, Florida 32611-8105

Received by editor(s): September 5, 2005
Published electronically: September 8, 2008
Additional Notes: The author would like to thank Matt Foreman, Bernard Koenig and the referee of this paper for valuable remarks and corrections. In addition the author would like to thank Matt Foremann and Martin Zeman for inviting him to the University of California at Irvine for a week during which he gave an extended exposition of this work. Suggestions made during this visit led directly to a dramatically improved revision of this paper. \endgraf The writing of this paper was partially supported by grant number DMS-0400954 from the National Science Foundation.
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society